the breast cancer
support charity

dib
Member
dib
Posts: 291
Registered: ‎01-05-2012

Re: ARIMIDEX AND HAIR LOSS?

hi,i have just changed from tamoxifen which I was on for 18mths, to Arimidex because I am now post menapause ,havent started taking yet but am keeping my fingers crossed for little or no side effects.So as Saffron seed says,if you are post menopause you should be on arimidex instead of tamoxifen but I have been told if arimidex causes too many problems I can go back onto Tamoxifen so it is not altogether black and white.
Please use plain text.
Member
saffronseed
Posts: 626
Registered: ‎01-05-2012

Re: ARIMIDEX AND HAIR LOSS?

Hi big M - I think Arimidex is usually given to ladies who have been through the menapause and Tamox to those who haven't - they usually do a blood test to check. He may have said Tamox to you as its hormone theropy before realising that Arimidex is the appropriate one for you. I am not sure of your age or whether you have been through menapause but if you haven't and are under 50 then I would think that you should be on Tamox. I am no expert on this though so it might be useful to ring the BCC helpline - they are excellent. In respect of the dosage 1mg is the right dosage for you if you should be on Aridimex but I don't know the dosages for Tamox or how they compare. I am aware of ladies who have 3 years of Tamox and then move onto Arimidex for another 3/4 years afterwards. Hope this helps.
Please use plain text.
Member
Big_M
Posts: 68
Registered: ‎19-01-2038

Re: ARIMIDEX AND HAIR LOSS?

Hi All

I have just finished chemo and had been told all along that I would have to take Tamoxifen for 5 years. When the oncologist gave me the prescription, it was for Arimidex instead. That threw me a bit, and he's not the easiest person to talk to. I would like to know why he prescribed Arimidex instead, but don't want it to look as if I am querying his clinical judgment. I am just keen to know. One issue for me is that the fact sheets say Tamoxifen strengthens the bones but Arimidex weakens them. What are the advantages of Arimidex over Tamoxifen - anyone know?

Also the Arimidex tablets are 1 mg - in the breast cancer factsheet on Tamoxifen it says the normal dose is 20mg. I know it's a different drug, but is there any chance the pharmacy has given me too small a dose. Sorry everyone - you can see I am totally paranoid but finishing the chemo has made ne feel incredibly vulnerable and lacking in confidence.

Thanks

Mary
Please use plain text.
Member
hazelmary
Posts: 295
Registered: ‎01-05-2012

Re: ARIMIDEX AND HAIR LOSS?

Hello Saffronseed,
When I started on Letrozole over 3 years ago my hair did begin to fall out but has thickened up a bit now. I was on Tamoxifen for 5 years prior to this.
I noticed your comment about this side effect being downplayed. I do have agree with you that this one along with other side effects are down played. My Onc just doesn't want to know, he accepts that we may have problems with our bones but if I mention anything else he just doesn't want to know.
My main one started off with a dry mouth which has led on to me being diagnosed with Burning Mouth Syndrome and I also have very bad indigestion so I am medication for both of those.
I think that there are so many side effects and we may/maynot suffer from many if not any at all. I certainly do not have any aches or pains but I understand many others have.
Hazel
Please use plain text.
Member
saffronseed
Posts: 626
Registered: ‎01-05-2012

Re: ARIMIDEX AND HAIR LOSS?

Thannks for the responses and BCC for the downloaded leaflet. This 'side effect' is definately downplayed but maybe it doesn't effect that many of us - but for me losing my hair after chemo was one of the biggies for me and I was assurred it would grow back normally and was so relieved when it did (although it was curly chemo curls at first) It came back to its normal thickness (almost). I too had Tax so wonder if that is a contributer too. I supppose that I am lucky in that I had such thick hair to start - my hairdresser used to have to chop it and use thinning scisssors on it to stop it sticking out - now I can see my scalp so it certainly has either 'thinned out' or 'dropped out' I am not sure which, as it must have happened slowley - I started taking Arimidex in September 2010 so its nearly two years now. It would be nice to get some answers and I wonder why there is so little information on this subject?
Please use plain text.
Member
topsymo
Posts: 457
Registered: ‎01-05-2012

Re: ARIMIDEX AND HAIR LOSS?

Hi Saffronseed
A number of us on the Forums have suffered with varying degrees of hair loss- usually starting after being on taxotere during chemo therapy and continuing when we were put onto Arimidex. This potential side efffect is not stressed by oncologists......and is also played down on the BCC leaflet !
My hair has grown back, very slowly, over a 3 year period but is still thin and sparse and unlike my original hair. Some people have had even worse luck and are still having to wear wigs after 3 years. Only those who have long term hair loss can appreciate how distressing and demoralising it can be.
In my view, buying expensive shampoos , conditioners, miracle cures - or being treated by a trichologist, will not make any difference I'm afraid while you're on Arimidex/ Letrozole, Femara etc ..... so don't waste your money.
I have my short, thin hair cut every 6 weeks now and I do think good cutting has helped the regrowth, such as it is.
I had my bi-annual appointment with my oncologist today and had hoped to discuss this matter with him- but was seen by a registrar who was somewhat patronising and explained about the action of the various drugs & aromatose inhibitors (as if I was new to them!)
What I really wanted to know was whether it was foolhardy to stop Arimidex after 4 years rather than 5- but got nowhere with that. Does anyone know anyone who has stopped early?
Please use plain text.
Moderator
Jo_BCC
Posts: 6,263
Registered: ‎01-05-2012

Re: ARIMIDEX AND HAIR LOSS?

Hi saffronseed,

I've put for you below links to BCC's publicaton for Arimidex. Hope you find it helpfu.

http://www2.breastcancercare.org.uk/publications/treatment-side-effects/anastrozole-arimidex-bcc31

Take care,

Jo, Facilitator

Please use plain text.
Member
lizcat
Posts: 1,304
Registered: ‎01-05-2012

Re: ARIMIDEX AND HAIR LOSS?

Hi,

My mum had the same problem. She had had the chemo, mx, rads and then started on tamoxifen for a year or so. She was then swopped to arimidex (this is over 8 yrs ago by the way). A few months or so later she noticed her hair had started thinning quite a lot but in the end it 'stabilised' and she never went too thin or bald. Her hairdresser keeps it in a style that can cope with it. It is a known side effect of arimidex because of it's hormonal/menopausal actions.

Personally, I've been on arimidex for 4 yrs and although my hair isn't really thinner from a hair loss point of view, it is very much finer than it was but is also drier than before. Can't win!!!

The only thing I can suggest is trying a thickening shampoo. Sorry.

Liz
Please use plain text.
Member
saffronseed
Posts: 626
Registered: ‎01-05-2012

ARIMIDEX AND HAIR LOSS?

I have been through all treatment, Mx, chemo, Rads etc and been on Arimidex for about 18 months. My hair grew back lovely after chemo and was very pleased with it and my new modern short style! however for the past couple of months I have noticed that it has started to thin, I always had thick hair and I can see my scalp at the top of my head. I feel really upset about this and the only thing I can think off is that it is a side effect of Arimidex although this is not listed anywhere. I have all the other side effects ie stiffness in joints, hot flushes etc and can put up with them but am distraught about my hair. I haven't mentioned it to medics as yet as not sure what response I will get - I obviously don't want to stop Armidex as its a life saver but I need to take it for at least another 3/4 years and think I will be completly bald by then. I suppose my question is has anyone else had this with Arimidex and is there anything to slow it down and does it come back once you stop taking the drug?
Please use plain text.